Tetracycline and Your Smile
Tetracycline and its cousin doxycycline are common broad-spectrum antibiotics. They are safe, inexpensive, and doctors frequently prescribe them as pills to treat bacterial infections and acne. Sometimes, though, these antibiotics can have long-lasting and undesired side effects. One of these side effects is discoloration of the teeth, changing a beautiful, white smile to a dull gray.
How Tetracycline Works
When tetracycline is taken in the form of pills, it travels into the stomach and intestine, where it dissolves and is taken into the blood stream. The drug is carried around the body to the site of an infection, where it kills bacteria, but it also is carried to bones and teeth. Tetracycline binds very easily to the calcium in bones and teeth, and if it is given to patients whose teeth are still developing, it can be seen in the form of tooth staining. Tetracycline stains may discolor the whole tooth, or they may occur in horizontal stripes on the tooth surface. The staining may range in intensity from light to very dark gray.
A Long-Term Problem
Tetracycline rarely stains the teeth of adults; it only is visible in patients who received the drug while the teeth were still developing inside the jaw. Most of the teeth begin developing before birth and are fully formed by about 8 years old. For this reason, tetracycline stains are generally seen in people who received tetracycline during childhood before age 8, or whose mothers were given tetracycline during pregnancy. Today, doctors understand this common side effect and avoid giving this medication to pregnant women and young children unless there is no alternative, so tetracycline staining is much less common than it once was.
However, millions of adults born before the 1980s received tetracycline as children and now live with gray teeth as adults. Additionally, in rare cases, long-term tetracycline use, as is sometimes prescribed for acne during the teenage years, and taking tetracycline after trauma to the teeth can cause staining. While stained teeth function normally, there are treatments available that can help reduce staining and give you back a brilliant, white smile.
Treatment for Stained Teeth
While at-home bleaching can lighten many stains on teeth, the depth and severity of tetracycline stains often make treating them with whitening agents unproductive. If your stains are mild, an intensive bleaching regimen performed by your dentist may be helpful. In many cases, however, the stains are lightened, but not entirely removed.
A more successful treatment for severely tetracycline-stained teeth is the placement of crowns or veneers over the existing tooth. Veneers are painless, appear natural, and hide tetracycline stains without damaging the underlying tooth. They are an easy way to restore your smile and permanently get rid of unsightly gray color.
As with any dental problem, your experienced dentist can help you decide the best approach to correcting tetracycline stains on your teeth. When you come in for an evaluation, your dentist will do a thorough exam to ensure that your teeth are healthy. Your dentist will then discuss all of your treatment options and help you decide which one suits your teeth and is likely to produce the best results. Tetracycline stains don’t have to darken your smile. With help from your dentist, it can shine just like new.
Peter Wendt lives in Austin, Texas working as a journalist and musician. After many years of hiding his smile due to tetracycline stains, Wendt decided to make a change. He researched and found an expert cosmetic dentist who was able to help with a dental bleaching process & veneers to hide the stains. Wendt was very pleased with the results and doesn’t have to hid his smile anymore.